Alert archive / California / Flash Flood Warnings in 2008
Flash Flood Warning 55, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 15, 2008, 10:14 AM PST for Orange County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 15, 2008, 10:14 AM PST (18:14 UTC)
- Expired
- Dec 15, 2008, 1:15 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, CA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 15, 10:30 AM PST | FLASH FLOOD | 2 Nw Portola Hills, CA | FLASH FLOOD AND DEBRIS FLOW WITHIN THE 2007 SANTIAGO BURN AREA. AREA IMPACTED WAS IN MODJESKA CANYON. MUD ROCKS AND FLOOD WATERS MOVED ACROSS ROADS AND THE BACKYARD OF A HOUSE IN THE CANYON |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 913 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 151814
FFWSGX
CAC059-152115-
/O.NEW.KSGX.FF.W.0055.081215T1814Z-081215T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1014 AM PST MON DEC 15 2008
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN ORANGE COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITIES OF...TUSTIN FOOTHILLS...
TUSTIN...MISSION VIEJO AND THE SANTIAGO BURN AREA ...
* UNTIL 115 PM PST
* AT 1000 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL FALLING ACROSS THE EAST CENTRAL PORTIONS OF ORANGE
COUNTY. RAINFALL TOTALS HAVE EXCEEDED 2 INCHES AT SANTIAGO
PEAK....AND OVER ONE INCH NEAR THE SANTIAGO BURN AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SILVERADO
CANYON AND FREMONT CANYON.
THE TOWNS OF SILVERADO AND MODJESKA...IN ADDITION TO OTHER
NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW
ANY OF THE BURNED BASINS...CAN BE IMPACTED BY DEBRIS FLOWS.
DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT ROADS TRAVELING UP
SILVERADO CREEK...WILLIAMS CANYON...HARDING CANYON AND MODJESKA
CREEK...AS WELL AS ANY OTHER ROADS WITHIN THE BURNED AREA...
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
LAT...LON 3389 11770 3376 11760 3369 11747 3358 11764
3374 11787
$$
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT (HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/).
PURPURA2 follow-up statements
000
WGUS76 KSGX 152016
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1216 PM PST MON DEC 15 2008
CAC059-152115-
/O.CON.KSGX.FF.W.0055.000000T0000Z-081215T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE CA-
1216 PM PST MON DEC 15 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM PST FOR EAST
CENTRAL ORANGE COUNTY INCLUDING THE SANTIAGO BURN AREA...
AT 1213 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW RAIN OVER THE WARNED AREA...ALTHOUGH THE RAINFALL HAS BEGUN TO
DECREASE IN INTENSITY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TUSTIN
FOOTHILLS AND TUSTIN.
THE TOWNS OF SILVERADO AND MODJESKA...IN ADDITION TO OTHER
NEIGHBORHOODS AND BUILDINGS LOCATED ALONG DRAINAGES WITHIN OR BELOW
ANY OF THE BURNED BASINS...CAN BE IMPACTED BY DEBRIS FLOWS.
DEBRIS FLOWS ISSUING FROM BURNED BASINS CAN IMPACT ROADS TRAVELING UP
SILVERADO CREEK...WILLIAMS CANYON...HARDING CANYON AND MODJESKA
CREEK...AS WELL AS ANY OTHER ROADS WITHIN THE BURNED AREA...
PARTICULARLY WHERE THEY CROSS BURNED DRAINAGES.
DEBRIS FLOWS...INCLUDING MUD AND ROCK SLIDES...ARE EXPECTED WITH THIS
STORM. MUD SLIDES AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL
PEOPLE CAUGHT IN THEIR PATH.
LAT...LON 3389 11770 3376 11760 3369 11747 3358 11764
3374 11787
$$
MORE INFORMATION FROM THE USGS ON DEBRIS FLOWS AND THEIR IMPACTS CAN
BE FOUND AT (HTTP://LANDSLIDES.USGS.GOV/RESEARCH/WILDFIRE/).
PURPURA000
WGUS76 KSGX 152112
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
112 PM PST MON DEC 15 2008
CAC059-152121-
/O.EXP.KSGX.FF.W.0055.000000T0000Z-081215T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE CA-
112 PM PST MON DEC 15 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 115 PM PST FOR EASTERN
ORANGE COUNTY...
RAINFALL RATES HAVE DECREASED AND THE FLASH FLOOD WARNING FOR THE
SANTIAGO BURN AREA WILL EXPIRE AT 115 PM PST.
LAT...LON 3389 11770 3376 11760 3369 11747 3358 11764
3374 11787
$$
MMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 9:30 AM PST, 44 minutes earlier.
Area forecast discussion, Dec 15, 9:30 AM PST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST MON DEC 15 2008
.SYNOPSIS...
A MOIST ONSHORE FLOW PATTERN WILL CONTINUE THROUGH THE MIDDLE OF THE
WEEK WITH PERIODS OF PRECIPITATION. THE HEAVIEST AND MOST WIDESPREAD
PRECIPITATION IS EXPECTED TODAY...WITH ANOTHER WET SYSTEM ARRIVING
ON WEDNESDAY. DRYING AND SLOW WARMING IS EXPECTED FOR THURSDAY INTO
THE WEEKEND.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
WIDESPREAD RAIN IN SOCAL THIS MORNING IS EXPECTED TO CONTINUE INTO
THIS AFTERNOON. THE 12Z NAM CONTINUES SLIGHTLY LONGER WITH THE
PRECIPITATION DURATION...NO MORE THAN 2 TO 3 HOURS...WHICH MESHES
WELL WITH CURRENT RADAR AND SATELLITE TRENDS. IT STILL APPEARS THE
BIGGEST PORTION OF THE TOTAL RAIN/SNOWFALL WILL BE IN THE WARM
ADVECTION ZONE...MAINLY THIS MORNING THROUGH EARLY AFTERNOON.
SHOWERS WILL CONTINUE THROUGH THIS AFTERNOON WITH GREATEST COVERAGE
AND AMOUNTS IN SAN DIEGO COUNTY.
ONE CONCERN YESTERDAY WAS THAT THE LOWER LEVEL FLOW IN ADVANCE OF
THIS SYSTEM WOULD BACK MORE THAN SHOWN IN THE MODELS...REDUCING THE
OROGRAPHIC ENHANCEMENT THIS MORNING...ESPECIALLY IN THE SAN
BERNARDINO MOUNTAINS. THIS DOES APPEAR TO BE HAPPENING. AMOUNTS ON
THE SOUTH FACING SLOPES OF THE SAN BERNARDINO MOUNTAINS HAVE BEEN
REDUCED SLIGHTLY.
WITH A COLD DRY ATMOSPHERE IN PLACE PRIOR TO THE PRECIPITATION
ONSET...SNOW LEVELS HAVE LOCALLY BEEN AS LOW AS 2500 TO 3000 FEET.
AS THE ATMOSPHERE SATURATES AND WITH THE WARM ADVECTION THIS
MORNING...THE SNOW LEVEL IS EXPECTED TO RISE TO AROUND 4500 FEET BY
MIDDAY...THEN FALL TO AROUND 4000 FEET DURING THE AFTERNOON.
THE PERIOD OF HEAVIEST AND MOST WIDESPREAD PRECIPITATION IS STILL
EXPECTED TO BE THIS MORNING WITH A TRANSITION TO SHOWERS IN THE
AFTERNOON...MOST NUMEROUS IN SAN DIEGO COUNTY. DECREASING SHOWERS
WILL CONTINUE AT TIMES FOR TONIGHT THROUGH TUESDAY EVENING...BUT
COVERAGE IS EXPECTED TO BE SPOTTY AND OVERALL AMOUNTS LIGHT.
THE NEXT SYSTEM FOR WEDNESDAY WILL BE COLDER AND MORE UNSTABLE WITH
A GREATER POTENTIAL FOR THUNDERSTORMS...BUT MOST MODELS CONTINUE TO
EMPHASIZE SOUTHERNMOST SECTIONS SOUTHWARD INTO NORTHERN BAJA AS MOST
LIKELY TO RECEIVE THIS HEAVIER PRECIPITATION AMOUNTS FOR LATE
TUESDAY NIGHT THROUGH WEDNESDAY.
WITH THE BACKING OF THE LOWER LEVEL FLOW EARLY THIS MORNING...
WORDING IN THE HIGH WIND WARNINGS AND WIND ADVISORIES FOR THE
MOUNTAINS AND DESERTS HAS BEEN MODIFIED TO HAVE THE STRONGER WINDS
DEVELOPING DURING THE MORNING. OTHERWISE...LITTLE CHANGE IS EXPECTED
WITH STRONGEST WINDS FROM MID MORNING THROUGH THE AFTERNOON...
DECREASING IN THE EVENING.
DRY WEATHER AND SLOW WARMING IS EXPECTED FOR THURSDAY THROUGH
SUNDAY. ECWMF AND GFS ENSEMBLE MEAN SHOW THE POTENTIAL FOR A TROUGH
OF LOW PRESSURE TO REDEVELOP ALONG THE WEST COAST EARLY NEXT WEEK
BRINGING A CHANCE OF PRECIPITATION MONDAY AND TUESDAY.
&&
.AVIATION...
151430Z...COLD FRONT MOVING INTO THE AREA FROM THE NORTHWEST THIS
MORNING. EXPECT FRONT TO PASS THROUGH KSNA AND KONT AROUND 18Z AND
THROUGH KSAN BY 21Z. CLOUD BASES SHOULD RANGE BETWEEN 1000 AND 2000
FEET MSL THIS MORNING WITH LOCALLY LOWER BASES IN HEAVIER RAIN.
VISIBILITIES SHOULD BE MOSTLY 3 TO 5 MILES IN LIGHT RAIN EXCEPT
BELOW 1 MILE IN HEAVY RAIN AT TIMES. MOUNTAINS REMAINING OBSCURED.
BASES SHOULD RISE TO BETWEEN 2500 AND 4000 FEET MSL THIS AFTERNOON
AND TONIGHT BEHIND THE FRONT.
OVER THE DESERT AREAS NEAR KPSP EXPECT BASES TO BE MOSTLY BETWEEN
4000 AND 6000 FEET MSL WITH SOME LOCALLY LOWER IN SHOWERS. THE
MOUNTAINS SHOULD BLOCK MOST OF THE ACTIVITY FROM REACHING THIS AREA.
STRONG WINDS WEST WINDS ACROSS THE MOUNTAINS MAY RESULT IN MOUNTAIN
WAVE AND ROTOR ACTIVITY OVER THE DESERTS NEAR KPSP AND KTRM THROUGH
THIS EVENING.
&&
.MARINE...
WINDS WILL INCREASE OVER THE COASTAL WATERS EARLY THIS MORNING WITH
STRONG GUSTY WINDS THROUGH THIS AFTERNOON. A SMALL CRAFT ADVISORY
WILL BE IN EFFECT FOR THE WINDS THROUGH THIS AFTERNOON. COMBINED
SEAS ARE EXPECTED TO BE UP TO 9 FEET. A HIGH TIDE OF 6.9 FEET AT SAN
DIEGO BROADWAY PIER WILL OCCUR THIS MORNING AT 1020 AM. A MARINE
WEATHER STATEMENT WILL REMAIN IN EFFECT.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM 6 AM THIS MORNING TO 10 PM PST THIS
EVENING FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
MOUNTAINS.
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO 6 PM PST THIS
AFTERNOON FOR SAN DIEGO COUNTY MOUNTAINS.
FLASH FLOOD WATCH FROM 6 AM PST THIS MORNING THROUGH THIS
AFTERNOON FOR RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY
COASTAL AREAS-SAN DIEGO COUNTY MOUNTAINS-SAN DIEGO COUNTY
VALLEYS.
WIND ADVISORY FROM 6 AM THIS MORNING TO 10 PM PST THIS EVENING
FOR COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS.
HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR APPLE AND
LUCERNE VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS.
WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 PM PST THIS
AFTERNOON FOR RIVERSIDE COUNTY MOUNTAINS.
WIND ADVISORY FROM 6 AM THIS MORNING TO 6 PM PST THIS AFTERNOON
FOR ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL
AREAS-SAN DIEGO COUNTY VALLEYS.
FLASH FLOOD WATCH UNTIL 3 PM PST TODAY FOR ORANGE
COUNTY COASTAL AREAS-SAN BERNARDINO COUNTY MOUNTAINS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SANTA
ANA MOUNTAINS AND FOOTHILLS.
WINTER STORM WARNING UNTIL 6 PM PST THIS AFTERNOON FOR SAN
BERNARDINO COUNTY MOUNTAINS.
COASTAL FLOOD ADVISORY UNTIL 11 AM PST THIS MORNING FOR ORANGE
COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 4 PM PST THIS AFTERNOON
FOR COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN
BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE
MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE
ISLAND.
&&
PUBLIC...PG
AVIATION/MARINE...HORTON
NWS ON THE WEB AT WEATHER.GOV/SANDIEGOHazardous weather outlook, Dec 15, 5:15 AM PST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 515 AM PST MON DEC 15 2008 CAZ042-043-048-050-055-056-057-058-060-061-062-161400- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 515 AM PST MON DEC 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. FLASH FLOOD WATCH FOR BURN AREAS. SEE LAXFFASGX. WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR THE MOUNTAINS. SEE LAXWSWSGX. AT THE COAST...A COASTAL FLOOD ADVISORY...A HIGH SURF ADVISORY...AND A HIGH RIP CURRENT RISK ARE IN EFFECT. SEE LAXCFWSGX AND LAXSRFSGX. SMALL CRAFT ADVISORY FOR THE COASTAL WATERS. SEE LAXMWWSGX AND LAXCWFSGX. WIND ADVISORIES AND HIGH WIND WARNINGS...SEE LAXNPWSGX. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY. A COLD WINTER STORM FOR LATE TUESDAY NIGHT AND WEDNESDAY MAY BRING LOCALLY HEAVY PRECIPITATION TO SOUTHERN SECTIONS...LOW SNOW LEVELS...AND A CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA AT THIS TIME...BUT MAY BE NEEDED LATER THIS MORNING THROUGH THIS AFTERNOON. MARTIN
In the hours before
Local storm report, Dec 15, 7:23 AM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
723 AM PST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM HEAVY RAIN 4 E ANAHEIM 33.84N 117.80W
12/15/2008 E0.00 INCH ORANGE CA TRAINED SPOTTER
HEAVY RAIN WITH STREET FLOODING REPORTED AT THE
INTERSECTION OF MEATS AND TUSTIN BLVD. HEAVY RUNOFF IN
SANTIAGO CREEK AND ORANGE PARK ACRES.
&&
PURPURALocal storm report, Dec 15, 7:28 AM PST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
728 AM PST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM SNOW HESPERIA 34.42N 117.30W
12/15/2008 U0.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
JUST BEGINNING TO SNOW AT HESPERIA.TEMPERATURE IS 32
DEGREES.
&&
PURPURALocal storm report, Dec 15, 9:32 AM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
932 AM PST MON DEC 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY SNOW RUNNING SPRINGS 34.21N 117.11W
12/15/2008 M30.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
SNOWING, WHITEOUT CONDITION. 1 FOOT AN HOUR SNOWFALL, 2.5
FEET ON THE GROUND.
0926 AM HEAVY SNOW 2 S LAKE ARROWHEAD 34.23N 117.19W
12/15/2008 M11.0 INCH SAN BERNARDINO CA TRAINED SPOTTER
REPORT OF 11 INCHES OF SNOW SINCE 2 AM
&&
PURPURAThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 8:36 PM PST | Small Craft Advisory for Winds | SGX | 19 hr | |
| Dec 15, 1:32 AM PST | Marine Weather Statement | SGX | 14 hr | |
| Dec 15, 6:42 AM PST | Flash Flood Warning | SGX | Orange, Riverside, San Bernardino | 6 hr |
| Dec 15, 7:11 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Bernardino, San Diego | 5 hr |
| Dec 15, 10:30 AM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 3 hr |
| Dec 15, 1:47 PM PST | Areal Flood Advisory | SGX | Orange, Riverside, San Diego | 88 min |
Nearby
Flash Flood Warnings in California, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.